Winter Storm, Teton & Gros Ventre Mountains
- When
- December 24, 4:00 PM MST to December 25, 10:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A powerful Pacific storm system brought snowfall of 18 to 36 inches to the mountains of western Wyoming. The snow was particularly heavy on Christmas morning.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A powerful Pacific storm system brought snowfall of 18 to 36 inches to the mountains of western Wyoming. The snow was particularly heavy on Christmas morning. The highest totals of around three feet occurred in the Teton Range and in the mountains just above Pinedale. Snowfall of 12 to 20 inches was common from the Star Valley north across Jackson Hole. A southerly component to the wind helped to funnel enhanced snowfall across Sublette County on Christmas evening. The lower elevations around Pinedale and Cora received about one foot of snow in this favorable flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 24, 3:51 PM MST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 351 PM MST WED DEC 24 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY STRONG STORM SYSTEM DIGGING SOUTH SOUTHEAST ALONG THE BC COAST THIS AFTERNOON...AND IS PROGGED TO TAKE AN EAST TURN OVERNIGHT. THIS WILL BRING A SIGNIFICANT WINTER STORM TO WESTERN WYOMING CHRISTMAS EVE...DAY AND NIGHT. IT WILL ALSO BRING HIGH WINDS TO SOUTHEAST FREMONT COUNTY AND NATRONA COUNTY...AND POSSIBLY EASTERN SWEETWATER COUNTY ON THURSDAY. ISENTROPIC LIFT IS BRINGING VERY LIGHT SNOW TO THE WESTERN MOUNTAINS THIS AFTERNOON. THIS WILL INTENSIFY THIS EVENING AS WINDS AND MOISTURE INCREASE WITH FLOW BACKING TO THE SOUTHWEST. RRQ JET DYNAMICS INCREASE OVER WESTERN WYOMING TONIGHT AS WELL WHICH WILL LIKELY RESULT IN SNOWFALL RATES OF AN INCH OR TWO PER HOUR OVER THE WEST. THESE DYNAMICS CONTINUE THROUGH MUCH OF CHRISTMAS DAY WITH SOME LFQ DYNAMICS BUILDING IN THE AFTERNOON. WILL ALSO GET SOME INSTABILITY AS WELL SO THERE SHOULD BE A CONVECTIVE ELEMENT. HEAVIEST SNOWFALL WILL LIKELY FALL OVER SALTS AND WYOMING RANGE UNDER SOUTHWEST FLOW WITH 1 TO 2 FEET WITH LOCALLY HIGHER AMOUNTS TO 3 FEET. THE TETONS...GROS VENTRES...WEST WIND RIVERS AND SOUTHERN YELLOWSTONE SHOULD GET 1 TO 2 FEET AS WELL. THE SOUTHERN ABSAROKAS ARE LOOKING TO GET 10 TO 15 INCHES. EAST SLOPES OF THE WINDS WILL SEE SIGNIFICANTLY LESS...BUT STRONG WINDS WILL CREATE NEAR BLIZZARD CONDITIONS OVER SOUTH PASS. SOUTH TO SOUTHWEST WINDS WILL INCREASE AS WELL WITH SUMMITS AND PASSES OF THESE RANGES SEEING STRONG WINDS WITH GUSTS TO 65 MPH POSSIBLE. THIS WILL LEAD TO SIGNIFICANT BLOWING AND DRIFTING SNOW. HAVE UPGRADED THE WINTER STORM WATCH TO A WARNING FOR ALL ZONES. HIGH WINDS ARE EXPECTED WITH NAM12 SHOWING SOUTHWEST FLOW OF 50KT+ AT H7 OVER THE GREENS AND NATRONA COUNTY THROUGH THE DAY TOMORROW. EASTERN SWEETWATER COUNTY GETS THESE WINDS TOMORROW. WILL ALSO HAVE A DECENT GRADIENT IN THESE AREAS AS WELL. HAVE ISSUED A HIGH WARNING TO COVER THIS THROUGH 00Z FRIDAY. ALSO HAVE A HIGH WIND WATCH FOR EASTERN SWEETWATER COUNTY 12Z THU TO 00Z FRI. LOOKED INTO THE POSSIBILITY OF THE LANDER FOOTHILLS...THOUGH FROUDE NUMBER TOO LOW...AROUND 27 AND THERE IS A LACK OF STABLE LAYER NEAR THE MOUNTAIN TOP. THE WIND RIVER BASIN COULD ALSO SEE SOME WINDS BUT DONT SEE IT REACHING HIGH WIND CRITERIA. COLD FRONT MOVES THROUGH JUST AHEAD OF THE TROUGH AXIS THURSDAY NIGHT WITH SNOW SPREADING EAST OF THE DIVIDE. MODELS DIFFER HERE WITH NAM12 BRINGING IN A FAVORABLE NORTH TO NORTHEAST UPSLOPE FLOW...WHILE GFS KEEPS IT MORE NORTHWEST. HAVE INCREASED POPS TO LIKELY OVER JOHNSON AND NATRONA COUNTY...BUT LEFT THEM AS CHANCE OVER THE BIG HORN BASIN AND WIND RIVER BASIN WITH THE HOPE MODELS WILL COME TO AN AGREEMENT. DOUBTFUL THE SNOW WILL TOTALLY STOP IN THE WESTERN MOUNTAINS FRIDAY WITH TROUGH AXIS STILL MOVING THROUGH. ISENTROPIC LIFT INCREASES BEHIND THE TROUGH AXIS AS FLAT RIDGE BUILDS IN. THE ISENTROPIC LIFT AND MOISTURE INCREASE FRIDAY NIGHT AND SATURDAY. COULD SEE A FEW INCHES OUT OF THIS BUT NOT LIKELY TO BE IN NEED OF ANY HIGHLIGHTS. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY GFS AND ECMWF BOTH AGREE THAT A STRONG W TO NW FLOW WILL DOMINATE THE MEDIUM RANGE PERIOD. THE RESULT WILL BE PERIODS OF SNOW WEST OF THE DIVIDE AND WINDY EAST OF THE DIVIDE. RIDGE FLATTENS SATURDAY BEHIND OUR BIG CHRISTMAS STORM ALLOWING THE FIRST GOOD SHOT OF SNOW OUT WEST ESPECIALLY BY SATURDAY NIGHT AND CONTINUING THROUGH SUNDAY. AFTER THAT...THE SNOW SPIGOT WILL BE HARD TO TURN OFF OUT WEST WITH SNOW OFF AND ON...MORE ON...THROUGH THE REMAINDER OF THE PERIOD. GENERAL LIGHT SNOW WILL PREVAIL WITH PERIODS OF MODERATE OR GREATER SNOW WITH EVERY PASSING DISTURBANCE WHICH WILL BE HARD TO TIME THIS FAR OUT. AREAS EAST OF THE DIVIDE SHOULD SEE PLENTY OF WIND... ESPECIALLY THE WIND CORRIDOR AND CODY FOOTHILLS BUT EVEN THE WIND RIVER BASIN WILL LIKELY MIX OUT IN FAVORABLE WNW TO NW MID LEVEL FLOW. TEMPERATURES WILL THUS BE TRICKY DEPENDING ON HOW MUCH WIND OCCURS VS THE BASIN INVERSIONS THAT WILL TRY TO STAY IN PLACE. HAVE PUT THE LEAST AMOUNT OF WIND IN THE BIG HORN BASIN ALONG WITH THE COOLEST TEMPS. IF THE HIGHS ERROR...IT WILL LIKELY STILL BE ON THE COOL SIDE...ESPECIALLY IF MORE AREAS SEE THE WIND OFF AND ON. H7 TEMPS VARY QUITE A BIT AT TIMES BETWEEN THE GFS AND THE EURO BUT ARE GENERALLY IN THE -4 TO -8C RANGE EAST OF THE DIVIDE WITH THE EXCEPTION OF A SHORTWAVE THAT THE MODELS HAVE PASSING BY TO THE NORTH EITHER TUESDAY...GFS...OR WEDNESDAY...ECMWF...WHEN H7 TEMPS DROP TO BELOW -10C ACROSS THE NORTH HALF. WESTERN VALLEY TEMPS WILL ALSO BE TRICKY AS MEX GUIDANCE IS GENERALLY IN THE SINGLE DIGITS EVERY NIGHT EVEN WITH SNOW FALLING. HAVE SIDED WITH WARMER TEMPS THAN GUIDANCE WITH PLENTY OF CLOUD COVER AND OFF AND ON SNOW...SIMILAR TO WHAT HAPPENED RECENTLY WITH RELATIVELY MILD OVERNIGHT LOWS IN JAC. && .AVIATION... CIGS AND VISIBILITIES WILL GRADUALLY LOWER WEST OF THE CONTINENTAL DIVIDE WITH THE ONSLAUGHT OF A POWERFUL PACIFIC WEATHER SYSTEM FROM THE WEST. VFR CONDITIONS WILL GIVE WAY TO MVFR CONDITIONS BY THIS EVENING...THEN TO IFR AND LIFR CONDITIONS BY 06Z TONIGHT AS A RESULT OF LOW CEILINGS AND MODERATE TO HEAVY SNOWFALL. KJAC...KPNA AND KBPI WILL ALL BE AFFECTED BY THESE WEATHER CONDITIONS. IFR CONDITIONS CAN BE EXPECTED AT KRKS BY 17Z THURSDAY. EAST OF THE DIVIDE...STRONG SOUTHWEST WINDS CAN BE EXPECTED AHEAD OF THE ASSOCIATED TROUGH AXIS FROM EASTERN SWEETWATER COUNTY TO CASPER TODAY THROUGH THURSDAY WHERE WINDS WILL BLOW FROM 35 TO 45 MPH WITH GUSTS TO 60 MPH. && .FIRE WEATHER... A STRONG STORM SYSTEM WILL BRING HEAVY SNOW TO THE WEST TONIGHT THROUGH FRIDAY MORNING. NUMEROUS WINTER STORM WARNINGS ARE IN EFFECT TONIGHT THROUGH FRIDAY MORNING. IT WILL ALSO BRING VERY WINDY CONDITIONS SOUTH AND CENTRAL...WHERE A FEW HIGH WARNINGS AND WATCHES ARE IN EFFECT. A COLD FRONT MOVES THROUGH FRIDAY NIGHT...SPREADING THE SNOW EAST OF THE DIVIDE. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR WYZ030. HIGH WIND WARNING UNTIL 5 PM MST THURSDAY FOR WYZ019-020. WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR WYZ001-002- 012>015-023>027. && SHORT TERM...TWB LONG TERM...SKRBAC AVIATION...LIPSON FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 149 PM MST WED DEC 24 2008 WYZ001>020-022>030-251200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 149 PM MST WED DEC 24 2008 ...WINTER STORM WARNINGS FOR MOST OF WESTERN WYOMING 5 PM TODAY THROUGH 5 AM FRIDAY MORNING... ...HIGH WIND WARNING FOR EAST CENTRAL WYOMING INCLUDING CASPER THROUGH CHRISTMAS DAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT SNOWFALL WILL INCREASE OVER WESTERN WYOMING THIS EVENING AND WILL INTENSIFY TONIGHT. THIS SNOWFALL WILL CAUSE ROADWAYS...ESPECIALLY MOUNTAINS PASSES ACROSS WESTERN WYOMING TO BECOME SNOW PACKED AND SLICK. ADDITIONALLY...STRONG WINDS WILL BE FOUND OVER THE WIND CORRIDOR FROM THE GREEN MOUNTAINS TO CASPER. SOUTHWEST WINDS WILL CONTINUE TO INCREASE TO 35 TO 45 MPH...WITH GUSTS TO 60 MPH THIS EVENING THROUGH LATER TONIGHT. THOSE TRAVELING ACROSS WESTERN WYOMING...OR IN HIGH PROFILE VEHICLES ACROSS EASTERN WYOMING WILL WANT TO CHECK CURRENT CONDITIONS AND FORECASTS BEFORE TRAVELING THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOWFALL ACROSS WESTERN WYOMING WILL CONTINUE INTO CHRISTMAS DAY. THIS SYSTEM IS EXPECTED TO PRODUCE SIGNIFICANT SNOWFALL ACROSS THE WESTERN MOUNTAINS AND VALLEYS. SNOWFALL OF 15 TO 25 INCHES IN THE MOUNTAINS IS EXPECTED...WITH AS MUCH AS 2 TO 3 FEET OVER PORTIONS OF THE SALT RIVER AND WYOMING RANGES. THE WESTERN VALLEYS ARE EXPECTED TO RECEIVE 8 TO 15 INCHES. SOUTHWEST TO WEST WINDS ARE EXPECTED AS WELL PRODUCING BLOWING AND DRIFTING SNOW. SIGNIFICANT IMPACT TO TRAVEL OVER WESTERN WYOMING IS EXPECTED. SEE THE WINTER STORM WARNING PRODUCT FOR MORE INFORMATION. STRONG SOUTHWEST WINDS ACROSS EAST CENTRAL WYOMING WILL OCCUR FROM EASTERN SWEETWATER COUNTY TO CASPER INCLUDING THE GREEN MOUNTAINS THROUGH THURSDAY AFTERNOON. HIGH WIND...SUSTAINED WIND SPEEDS OF 40 MPH OR GREATER WITH GUSTS OF 60 MPH OR GREATER... ARE EXPECTED. SEE THE HIGH WIND WARNING PRODUCT FOR MORE INFORMATION. ANOTHER STORM SYSTEM WILL BRING YET ANOTHER ROUND OF SNOW TO THE FAR WEST OVER THE WEEKEND. HOLIDAY TRAVELLERS SHOULD CHECK THE LATEST FORECAST AND ROAD CONDITIONS BEFORE VENTURING OUT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND WIND SPEEDS TODAY. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142176, 142175, 142177, 142178, 142180, 142181, 142179, 142182, 142183.